“A little light makes all the difference,” I said out loud.
And as I did, those words resonated in my core. Not only is that true for a cozy home, I thought, but required for a contented soul. It is why I strive to find the light on days like this, when there’s a lot that could get a girl down. It’s not that I want to sweep challenges under the rug or ignore how I truly feel about them. That wouldn’t be authentic or healthy. But I as I honor the hard, I can feel in my bones how also seeing the light lifts me and motivates me, and attracts more goodness into my experience.
Shortly after I sat down for my latest round of what I call “Liquid Gold,” my nurse told me my oncologist wanted to come talk to me. Well, this was new. His nurses frequently come back to talk to me about scheduling and medications, but I have never ever seen my doctor come back to the infusion center where patients are lined up in chairs, hooked up to our IVs for hours on end. That he was coming to see me meant something was up. As he pulled up a chair, I thought about how lucky I am to have him; he is kind and thoughtful and thorough, and never makes me feel like he’s in a rush. He sat down and explained that my morning ultrasound revealed that despite my busted port being surgically removed last week, my blood clot had not gone away. The “F” word flew outta my mouth and I apologized, but he said it was a totally appropriate response. We made a plan together; two more months of blood thinners, and then a new ultrasound. I’d love to get off these things…and I know I will. He said he was disappointed for me after so many crazy complications.
Looking for a silver lining, I reminded him that the week before, he’d asked me to please try not to have an allergic reaction to the new chemo regimen we were starting — and I hadn’t! I breezed through that one! He laughed and agreed, and I raised my arms in victory. Apparently this new regimen can occasionally cause severe reactions in people during their first or second doses of it. They give everyone pre-meds in their IVs to prep the body and significantly lower the risk of that happening. I had already begun my second dose as we were talking, so figured I was in the clear. One ugly complication avoided! Sigh…I bet you know where this is going!
My doctor started talking again, and suddenly I realized I couldn’t really hear what he was saying. Suddenly, my face and head felt like they were swelling and on fire from the inside out. And then it felt like someone dropped a weight on my chest and throat. I think I choked out something like, “I don’t feel right.” And the looks on my doctor’s and mom’s faces told me all I needed to know. He jumped up to alert the nursing station, and came back to tell me I was, indeed, having a reaction and they were on it. It felt like the only way to breathe was to cough. My mom, in shock I’m sure, kept saying my face and chest were as bright as my pink hat. Every second felt like an eternity, but I stayed calm; I just had to trust in everyone around me. Nurses appeared with carts and supplies and hurriedly turned off the chemo drip and started flushing me with saline, and flooding me with meds and lots of steroids. The weight slowly lifted and I could feel my breath coming back, and then the fire in my head and face slowly cooled down. My doctor was amazed; he had never witnessed a patient go into a reaction like this because doctors are so rarely there during infusions — and he couldn’t believe it had happened moments after celebrating that I’d supposedly passed that hurdle! I told him I was just making sure he never forgets me. He laughed, “Oh, you’re unique, alright!”
Once I was stable, he said he wanted to try to get through this round of chemo and not give the cancer a break, so they’d be pumping me with even more steroids to fend off any further reaction. He said that in future weeks I’d need to start taking handfuls (literally) of steroid pills the night before each infusion to help do the same. He left to see other patients and my mom asked the nurse still with us what would have happened had they not leaped into action. The nurse wrinkled her nose and said, “Well, basically…respiratory failure.” So they saved my life from a drug that’s supposed to be saving my life. Ah, the irony.
Happily, they were able to complete the Liquid Gold infusion; unfortunately, I started doubling over in pain with cramping in my abdomen, which required more IV meds. My doctor returned, bless him, and said he doesn’t want to put me through this anymore and the amount of steroids I’d need to fend off all these reactions each week. He is hopeful about changing to a different chemo cocktail next week, if they can get insurance approval (the alternative regimen is 40x as expensive – whaaat), so we’ve got our fingers crossed that’ll all work out.
So. Phew. That was my Friday. And as tumultuous as it might sound, I still see so much light radiating from it all. It feels like such a blessing to me that I have an oncologist who wants to gently deliver hard news in person, and talk through options like he has all the time in the world. It feels like a miracle that my body waited until that precise moment to start shutting down right in front of him, ensuring I got the best and quickest care possible. Maybe that had to happen in order for me to be put on a new (and better?) kind of Liquid Gold. It feels like a weird gift that I’m on a steroid-induced energy kick today; I got to see Tru play in his first 4th grade basketball game and drive Ryder to hang with friends, and even write this post! And you guys, it feels wonderful to be ALIVE and okay and ready for whatever comes next. When I look at these experiences through that lens, those words I said yesterday really ring true: a little light makes all the difference.